Not so fast. As it turns out, that’s not quite the case. Just like with any supplement or medication, multivitamins side effects are not a totally uncommon occurrence. (And sometimes they straight-up do not do what they claim they do). If you’ve noticed gastrointestinal issues, for example, your multivitamin may be to blame.
Multivitamin side effects to watch out for
“While most multivitamins, when taken at the appropriate dose, are considered safe and often free of side effects, some people may experience a few uncomfortable symptoms,” says Amanda Wahlstedt, RDN, CDN, MSc, a registered dietitian with Roots to Leaves. She lists constipation, diarrhea, upset stomach, and nausea as the most common multivitamin side effects.
This can happen when someone gets too much of a certain nutrient, or is allergic to a particular ingredient. Vitamin C, for example, can irritate the stomach lining, and iron can cause constipation and bloating when your body can’t absorb it, explains Wahlstedt.
“I’d also be on the lookout for symptoms like insomnia and headaches,” she adds. “While these side effects are more rare, they might indicate that your multivitamin is not appropriate for you. If you notice symptoms of hives, swelling of the face/tongue, or difficulty breathing, it may indicate an allergic reaction, and emergency medical services should be contacted.” Whether simply annoying or urgent, any of these symptoms might be multivitamin side effects.
Who should avoid multivitamins?
Although multivitamins are generally safe for more people to take every day, there are some populations who may want to avoid them altogether.
For instance, pregnant people will want to be especially cautious about popping a multivitamin. Laura Purdy, MD, MBA, a board-certified family medicine physician known as “America’s Favorite Doctor” who’s licensed in all 50 states, says they “must only consume certain supplements at lower dosage levels or avoid them entirely.” Even if you are or are trying to get pregnant, Wahlstedt recommends avoiding multivitamins with high levels of vitamin A so you can have a healthier pregnancy. (This is the time to grab a prenatal vitamin instead.)
Additionally, vitamins and supplements can interact with your body and other medicines more than you might think. “Since so many multivitamins are also now adding in ‘special’ ingredients like herbs and adaptogens, I always recommend speaking with a doctor or dietitian before initiating to make sure it does not interact with any other medications and and is appropriate for your health context,” Wahlstedt says.
People who have liver illness or injury, are immunocompromised, have kidney disease, or are undergoing radiation treatment or chemotherapy generally need to be extra careful about taking any kind of supplements, too. No matter your health history, it's generally a good idea to talk to your healthcare provider before adding anything new to your regimen.
Symptoms of vitamin toxicity
To be as safe as possible, consider looking out for symptoms that indicate you’ve taken too many vitamins (even if you think you’re good). Note: What you experience will depend on the vitamin your body gets too much of. Wahlstedt shares some examples:
- Too much vitamin D (commonly found in multivitamins): nausea, vomiting, constipation, dehydration, muscle weakness, and more
- Too much vitamin A: headaches, abdominal pain, vomiting, blurry vision, and changes to the skin, hair, and nails
“Generally speaking, if you notice a decline or sudden change in appetite, digestion, energy levels, or skin/hair/nail changes following the consumption of vitamins, it’s best to speak with your doctor or dietitian,” Wahlstedt says.
Can you “overdose” on vitamins?
But can the worst happen if you take too many vitamins? In short, yes. Overdosing is possible, so it’s important to pay attention to what the bottle (and your doctor) say about which vitamins to take and how much. Further, some are more likely to cause damage than others. “In particular, vitamin A or iron can be particularly hazardous when taken at higher levels than advised on their bottle labels,” Dr. Purdy says.
Your best bet is to play it safe. “While some vitamins pose more risk than others, such as fat-soluble vitamins which can build up in the body, and certain minerals like iron and calcium, we generally want to stay within the recommended daily allowance for all supplements,” Wahlstedt advises. “While incredibly rare, when taken in excess, it is possible to overdose on vitamins, leading to liver damage, organ failure, and even death.”
If you are already taking another vitamin or supplement, adding a daily multivitamin on top of it may be too much for your body. Check with your healthcare provider to make sure you're not overdoing it.
What happens to your body when you start taking vitamins
Despite any possible side effects, multivitamins aren’t all bad, though. Some positive changes Wahlstedt notes are stronger hair and nails, better sleep, and easier menstrual cycles. Another pro she and Dr. Purdy both mention is having more energy. On the cognitive side of things, a recent study in The American Journal of Clinical Nutrition found multivitamins can improve memory in older adults.
However, Dr. Purdy says these changes “may or may not become immediately obvious to you” and that it could take time before you notice anything—if you notice at all. Wahlstedt adds that the effects usually pop up after three to six weeks of continued and appropriate use.
“If you are taking a multivitamin correctly and with intention, you likely will start to feel better,” Wahlstedt says. “However, for those that are not low in vitamins to begin with, you may not notice much of a change after initiating a multivitamin routine.”
Along those lines, keep in mind that getting vitamins and minerals from natural sources, like food, is most effective. With, say, getting more vitamin D, this could look like eating mushrooms, egg yolks, and fatty fish, as well as getting out in the sun for five to 10 minutes a couple times a week.
If that’s not doable for you, that’s okay! Multivitamins can help—if taken correctly. “For optimal efficacy and safety purposes, select high quality products from reliable suppliers,” Dr. Purdy says.
But what do you do if you need that multivitamin but it’s causing your body digestive distress or an allergic reaction? Some options Wahlstedt suggests are switching the brand, reducing the dose, taking a more bioavailable form (such as iron bisglycinate), taking it with food, or taking it with ginger or B6 to reduce nausea. Your primary care doctor or dietitian can talk you through the best option for you.
What’s the ideal multivitamin dosage for adults?
Both Wahlstedt and Dr. Purdy made the important point that the “right” dosage—or more vitally, the “wrong” one—depends on many factors, ranging from your age, gender, individual health needs, and other contexts. So, it’s crucial to not only avoid overdosing (or dealing with multivitamin side effects), but also to not assume how much you need depending on how much your friend or sister, for example, takes. Until you can talk more with your doctor, however, the quickest and safest choice is taking the amount the bottle recommends.
Loading More Posts...